Medicines That Can Cause Tinnitus

Many prescription and non-prescription medicines can cause ringing in the ears (tinnitus). A few examples are:

  • Aspirin, ibuprofen (such as Advil or Motrin), and naproxen (such as Aleve).
  • Some blood pressure and heart medicines.
  • Some antidepressants.
  • Some cancer medicines.

If ringing in the ears occurs after you have taken a medicine:

  • Call the doctor who prescribed the medicine to determine whether you should stop taking the medicine or take a different one. An appointment may not be needed.
  • If you are taking a non-prescription medicine, stop taking it. Call your doctor if you feel you need to continue taking the medicine.

Current as ofSeptember 23, 2018

Author: Healthwise Staff
Medical Review: William H. Blahd, Jr., MD, FACEP - Emergency Medicine
Adam Husney, MD - Family Medicine
Kathleen Romito, MD - Family Medicine
H. Michael O'Connor, MD, MMEd, FRCPC - Emergency Medicine

Is it an emergency?

If you or someone in your care has chest pains, difficulty breathing, or severe bleeding, it could be a life-threatening emergency. Call 9-1-1 or the local emergency number immediately.
If you are concerned about a possible poisoning or exposure to a toxic substance, call Poison Control now at 1-800-567-8911.

Thanks to our partners and endorsers: